Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 83, NWS Nashville, TN

June 2, 20044 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 2, 2004, 6:23 PM CDT for 4 counties in Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 6:23 PM CDT (23:23 UTC)
Expired
Jun 2, 2004, 7:00 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Benton County, TN, Houston County, TN, Humphreys County, TN, Stewart County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:10 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 2, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 022323
SVRBNA
TNC005-083-085-161-030000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
623 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN TENNESSEE
  HOUSTON COUNTY IN TENNESSEE
  HUMPHREYS COUNTY IN TENNESSEE
  STEWART COUNTY IN TENNESSEE

* UNTIL 700 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF BIG SANDY...OR 9 MILES
  SOUTHEAST OF PARIS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TENNESSEE RIDGE AROUND 655 PM CDT
  ERIN AROUND 700 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH
MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING AND AVOID WINDOWS.

LAT...LON 3664 8764 3646 8762 3616 8764 3615 8819
          3628 8806 3634 8809 3636 8800 3643 8804
          3666 8805

$$
END/JAO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:02 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 2, 3:02 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT WED JUN 2 2004

.DISCUSSION...AT 19Z, A SURFACE BOUNDARY STRETCHED ACROSS NORTHERN
AND WESTERN KENTUCKY, WITH SIGNIFICANTLY LOWER DEW POINTS ON THE
NORTH SIDE OF THE FRONT. LOOK FOR THE FRONT TO DROP THROUGH THE MID
STATE OVERNIGHT, GIVING OUR SOUTHERN COUNTIES A GREATER SHOT AT
OVERNIGHT THUNDERSTORMS THAN THE REMAINDER OF THE FORECAST AREA.

THE STORM PREDICTION CENTER HAS PLACED MOST OF MIDDLE TENNESSEE
UNDER A SLIGHT RISK OF SEVERE WEATHER THROUGH 12Z TOMORROW. BUT
GIVEN THE CURRENT PROXIMITY OF THE FRONT, AND ITS PREDICTED MOVEMENT
OVERNIGHT, STILL BELIEVE THE FOCUS WILL BE ACROSS OUR SOUTHERN
COUNTIES.

BY TOMORROW, THE BULK OF THE MOISTURE WILL HAVE SHIFTED TO OUR
SOUTH, BRINGING SLIGHTLY COOLER TEMPERATURES WHILE VIRTUALLY
ELIMINATING ANY CHANCE OF PRECIPITATION FOR TOMORROW AFTERNOON
THROUGH SATURDAY.

AFTER A FEW PLEASANT DAYS UNDER HIGH PRESSURE AND MOSTLY SUNNY
SKIES, THE NEXT FRONT WILL PULL CLOSE TO THE OHIO VALLEY BY SUNDAY
EVENING. A CENTER OF LOW PRESSURE IS FORECAST TO DEVELOP OVER
CENTRAL ILLINOIS BY 06Z MONDAY, AND WILL DRAG A COLD FRONT NEAR THE
MID STATE, IF NOT THROUGH IT ALTOGETHER. AT ANY RATE, THIS WILL BE
OUR NEXT RAIN-PRODUCER.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Jun 2, 9:53 AM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
953 AM CDT WED JUN 2 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
953 AM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL CROSS THE REGION TODAY, BRINGING SCATTERED
THUNDERSTORMS TO THE MID STATE. THERE IS A SLIGHT RISK OF SOME
STORMS REACHING SEVERE CRITERIA, WITH LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF WEATHER SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
THIS AFTERNOON AS THUNDERSTORMS DEVELOP.

ROSE

In the hours before

Local storm report, Jun 2, 3:50 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             BIG SANDY               36.23N 88.09W
06/02/2004  0.75 INCH        BENTON             TN   FIRE DEPT/RESCUE

&&

ROSE
Local storm report, Jun 2, 3:57 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             BIG SANDY               36.23N 88.09W
06/02/2004  1.00 INCH        BENTON             TN   TRAINED SPOTTER

&&

ROSE
Local storm report, Jun 2, 4:27 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
427 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             7 S BYRDSTOWN           36.47N 85.13W
06/02/2004  0.88 INCH        PICKETT            TN   LAW ENFORCEMENT

            PICKETT COUNTY S. O. REPORTED NICKEL TO QUARTER SIZE HAIL
            IN SOUTHERN PICKETT COUNTY

&&

31
Local storm report, Jun 2, 5:05 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             5 S JAMESTOWN           36.36N 84.94W
06/02/2004  1.00 INCH        FENTRESS           TN   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL WITH 50 TO 60 MILES PER
            HOUR WIND

&&

31
Local storm report, Jun 2, 5:16 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
516 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 S JAMESTOWN           36.39N 84.94W
06/02/2004  1.75 INCH        FENTRESS           TN   LAW ENFORCEMENT

            GATEWOOD FORD ROAD GOLFBALL SIZE HAIL

&&

31
Special weather statement, Jun 2, 6:05 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
605 PM CDT WED JUN 2 2004

TNZ058-022330-
LEWIS-
605 PM CDT WED JUN 2 2004

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL LEWIS COUNTY JUST
EAST OF HOHENWALD. SMALL HAIL...STRONG GUSTY WINDS AND DANGEROUS
LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WAS MOVING TO THE
EAST AROUND 15 MILES AN HOUR.

PERSON IN THE PATH OF THIS STORM SHOULD TAKE SHELTER IN A STURDY
BUILDING.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:34 PM CDTSevere Thunderstorm WarningOHXBenton26 min
Jun 2, 4:12 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett58 min
Jun 2, 4:59 PM CDTSevere Thunderstorm WarningOHXFentress31 min
Jun 2, 6:14 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury46 min
Jun 2, 6:15 PM CDTSevere Thunderstorm WarningOHXMaury45 min
Jun 2, 6:58 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys37 min
Jun 2, 6:59 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.